Alert archive / Louisiana / Tornado Warnings in 2017
Tornado Warning 3, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Jan 21, 2017, 4:56 PM CST for Bossier Parish, Caddo Parish, Webster Parish, Louisiana; Lafayette County, Arkansas. It was in force for 49 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 21, 2017, 4:56 PM CST (22:56 UTC)
- Expired
- Jan 21, 2017, 5:45 PM CST
- In force
- 49 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Lafayette County, AR, Bossier Parish, LA, Caddo Parish, LA, Webster Parish, LA
The radar
The Shreveport radar (KSHV), 49 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 21, 5:05 PM CST | TSTM WND DMG | Plain Dealing, LA | BOSSIER SHERIFFS REPORTING DAMAGE IN AND AROUND PLAIN DEALING, INCLUDING TREES DOWN AS WELL AS DAMAGE TO HOMES AND VEHICLES. |
| Jan 21, 5:09 PM CST | HAIL 0.25 | Plain Dealing, LA | BOSSIER SHERIFFS ARE REPORTING GOLF BALL SIZE HAIL IN PLAIN DEALING. |
| Jan 21, 5:09 PM CST | HAIL 1.75 | Plain Dealing, LA | BOSSIER SHERIFFS ARE REPORTING GOLF BALL SIZE HAIL IN PLAIN DEALING. |
| Jan 21, 5:12 PM CST | TORNADO | 4 Ese Plain Dealing, LA | *** 1 INJ *** AN EF2 TORNADO TOUCHED DOWN EAST SOUTHEAST OF PLAIN DEALING LOUISIANA. STRUCTURAL DAMAGE CONSISTED OF MOBILE HOMES ROLLED AND DESTROYED AND SEVERE DAMAGE TO A MANUFACTURED HOME. NUMEROUS TREES WERE UPROOTED AND/OR SNAPPED ALONG WITH DOWNED POWERL |
| Jan 21, 5:15 PM CST | TSTM WND DMG | 2 E Plain Dealing, LA | POWER LINES DOWN. MOBILE HOMES DAMAGED, WITH PEOPLE TRAPPED EAST OF PLAIN DEALING. |
| Jan 21, 5:15 PM CST | TSTM WND DMG | 8 Ene Plain Dealing, LA | HEAVY STORM DAMAGE TO SEVERAL HOMES N THE VICINITY OF MOTT RD...PLEASANT HILL RD...AND THE SHILOH AREA. MULTIPLE REPORTS OF DOWN POWER LINES AND TREES DOWN. NO REPORTS OF INJURES AT THIS TIME. |
| Jan 21, 5:35 PM CST | TSTM WND DMG | 8 Nne Plain Dealing, LA | TREES DOWN ACROSS HWY 2. . |
| Jan 21, 5:38 PM CST | TSTM WND DMG | Plain Dealing, LA | MULTIPLE TREES DOWN ON MOTT ROAD, AND STRUCTURAL DAMAGE TO HOME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 21, 3:41 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Shreveport, LA (KBAD), launched 12:00Z, 10.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
717
WFUS54 KSHV 212256
TORSHV
ARC073-LAC015-017-119-212345-
/O.NEW.KSHV.TO.W.0003.170121T2256Z-170121T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
456 PM CST SAT JAN 21 2017
The National Weather Service in Shreveport has issued a
* Tornado Warning for...
Southern Lafayette County in southwestern Arkansas...
Northwestern Webster Parish in northwestern Louisiana...
Northern Caddo Parish in northwestern Louisiana...
Northwestern Bossier Parish in northwestern Louisiana...
* Until 545 PM CST
* At 455 PM CST, a severe thunderstorm capable of producing a tornado
was located near Plain Dealing, or 19 miles southwest of
Springhill, moving northeast at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Plain Dealing, Gilliam, Rocky Mount, Alden Bridge and Bolinger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3271 9370 3283 9386 3302 9367 3302 9352
3291 9348
TIME...MOT...LOC 2255Z 220DEG 17KT 3284 9373
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
061 follow-up statement
790
WWUS54 KSHV 212325
SVSSHV
Severe Weather Statement
National Weather Service Shreveport LA
525 PM CST SAT JAN 21 2017
ARC073-LAC015-017-119-212345-
/O.CON.KSHV.TO.W.0003.000000T0000Z-170121T2345Z/
Lafayette AR-Webster LA-Caddo LA-Bossier LA-
525 PM CST SAT JAN 21 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CST FOR SOUTHERN
LAFAYETTE COUNTY...NORTHWESTERN WEBSTER...NORTHERN CADDO AND
NORTHWESTERN BOSSIER PARISHES...
At 524 PM CST, a severe thunderstorm capable of producing a tornado
was located near Sarepta, or 7 miles southwest of Springhill, moving
northeast at 25 mph. a new tornado warning will be issued to extend
for the storm.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Plain Dealing, Gilliam, Rocky Mount, Alden Bridge and Bolinger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3271 9370 3283 9386 3302 9367 3302 9352
3291 9348
TIME...MOT...LOC 2324Z 246DEG 23KT 3292 9355
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
06What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 21, 3:14 PM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Jan 21, 3:14 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
314 PM CST Sat Jan 21 2017
.DISCUSSION...
A sheared and highly unstable atmosphere awaiting trigger for
convection to rapidly occur later this aftn. Special 18z soundings
at KSHV and KLZK showing dry adiabatic lapse rates in the 800-600
mb layer. Fairly lgt winds at sfc keeping low lvl shear at
moderately high lvls and suggesting primary threat to be very
large hail in storms, but still with existence of tornado and
damaging wind threat. Storm initiation expected within next hour
or two at the most...across se OK and extreme eastern TX, with
storms intensifying by early eve as they track across north LA
into sw AR. Commahead shape of this upper low as it wraps around
backside of low, will bring moisture swd back into area later
Sunday mrng. Low topped convection may occur with continued steep
mid lvl lapse rates beneath a stg upper lvl inversion. Low lvl
speed shear indicated in sfc westerly to nw wind veering profile.
Cold core low hail threat appear possible with this convection
although overall coverage will be low, should it materialize at
all. Cooler air finally movg into area with overnight lows back
into the 40s early next week, and mostly zonal flow suggest that
at least a few days of dry wx upcoming thru extended period./VII/.
&&
.PREV DISCUSSION... /issued 249 PM CST Sat Jan 21 2017/
AVIATION...
For the 21/18Z terminal forecast, will start out with many sites
having IFR/MVFR flight categories prevailing. Some of the sites
will be returning to VFR as clouds lift. Showers and
thunderstorms possible after 21/23Z and lasting into the middle of
the evening hours. Other sites will be seeing the thunderstorms
developing later in the evening and continue until around 22/06Z.
Convection to exit the region to the east after 22/08Z but
may return early Sunday morning around the back side of the upper
low pressure system that moves along the Red River Valley Region.
South to Southwest winds 7-12 knots and increasing overnight
and shifting to the West and Northwest around day break and into
the mid morning hours to 15-20 knots with higher gusts with front.
/06/
PREV DISCUSSION... /issued 942 AM CST Sat Jan 21 2017/
UPDATE...
No update needed at this time. The Forecast is on track with
showers and thunderstorms moving into the area by late this
afternoon, along with severe weather through the overnight hours.
Shreveport will do a special 18z sounding to sample the atmospheric
conditions ahead of the severe weather.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 51 64 43 65 / 40 20 0 0
MLU 54 64 43 62 / 60 30 10 0
DEQ 47 60 37 61 / 50 30 0 0
TXK 50 61 40 62 / 50 30 0 0
ELD 51 62 40 62 / 60 30 10 0
TYR 50 63 43 66 / 30 10 0 0
GGG 50 63 42 64 / 30 10 0 0
LFK 52 65 43 67 / 30 10 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for ARZ050-051-
059>061-070>073.
LA...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for LAZ001>006-
010>014-017>022.
OK...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for OKZ077.
TX...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
&&Hazardous weather outlook, Jan 21, 12:22 PM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1222 PM CST SAT JAN 21 2017 ARZ051-060-061-070>073-LAZ001>006-010>014-018>022-221830- HOWARD-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-COLUMBIA-UNION-CADDO- BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-RED RIVER-BIENVILLE- JACKSON-OUACHITA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE- 1222 PM CST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND NORTHWEST LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A RISK FOR SEVERE THUNDERSTORMS BEGINNING LATE THIS AFTERNOON...WITH AN INCREASED RISK DURING THE EVENING. VERY LARGE HAIL OF TWO INCHES OR LARGER IN DIAMETER MAY OCCUR IN STRONGER STORMS. TORNADOES AND DAMAGING STRAIGHT LINE WINDS ARE ALSO POSSIBLE. THE SEVERE WEATHER RISK SHOULD END SHORTLY AFTER MIDNIGHT AS THE THUNDERSTORMS EXIT THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THE EVENING HOURS. ARZ050-059-LAZ017-OKZ077-TXZ096-097-108>112-124>126-136>138- 149>153-165>167-221830- SEVIER-LITTLE RIVER-SABINE-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN- TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON- CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE- 1222 PM CST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP DURING THE MID TO LATE AFTERNOON...AND CONTINUE INTO THE EARLY EVENING BEFORE STORMS MOVE EAST OF THE AREA. THE STRONGEST STORMS COULD PRODUCE SMALL HAIL AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER...ANY THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON WILL NEED TO BE CLOSELY MONITORED IN THE EVENT ACTIVATION IS POSSIBLY NEEDED. VII
In the hours before
Special weather statement, Jan 21, 4:21 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Shreveport LA
421 PM CST SAT JAN 21 2017
LAZ001-TXZ126-138-212315-
Caddo LA-Harrison TX-Marion TX-
421 PM CST SAT JAN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CADDO PARISH...
EASTERN MARION AND NORTHEASTERN HARRISON COUNTIES UNTIL 515 PM CST...
At 421 PM CST, Doppler radar was tracking a strong thunderstorm near
Karnack, or 9 miles northeast of Marshall, moving northeast at 30
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Marshall, Vivian, Oil City, Mooringsport, Karnack, Gray, Scottsville,
Uncertain, Caddo Lake and Leigh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A tornado watch remains in effect until 900 PM CST for northwestern
Louisiana...and northeastern Texas.
LAT...LON 3248 9417 3257 9434 3288 9412 3287 9394
3275 9386
TIME...MOT...LOC 2221Z 207DEG 25KT 3261 9421
06Local storm report, Jan 21, 4:50 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
450 PM CST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG SCOTTSVILLE 32.54N 94.24W
01/21/2017 HARRISON TX LAW ENFORCEMENT
SHERIFFS OFFICE REPORTING POWER LINES AND
TREES DOWN AT FM 2199 AND FM 1998.
&&
PALMERThe office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 9:44 AM CST | River Flood Warning | SHV | Caldwell, Grant, LaSalle, Winn | 4 days |
| Jan 21, 2:51 PM CST | Lake Wind Advisory | SHV | Bienville, Bossier, Caddo, Caldwell, Claiborne, De Soto and 11 more | 34 hr |
| Jan 21, 4:21 PM CST | Special Weather Statement | SHV | Caddo | 54 min |
| Jan 21, 4:44 PM CST | Tornado Warning | SHV | Bossier, Caddo | 61 min |
| Jan 21, 4:49 PM CST | Severe Thunderstorm Warning | SHV | Bossier, Caddo, Webster | 56 min |
| Jan 21, 5:03 PM CST | Severe Thunderstorm Warning | SHV | Caddo | 57 min |
| Jan 21, 5:30 PM CST | Tornado Warning | SHV | Bossier, Webster | 60 min |
| Jan 21, 5:33 PM CST | Tornado Warning | SHV | Bossier, Claiborne, Webster | 42 min |
| Jan 21, 5:37 PM CST | Tornado Warning | SHV | Grant, Natchitoches, Winn | 38 min |
| Jan 21, 5:41 PM CST | Tornado Warning | SHV | Bossier, Caddo | 49 min |
| Jan 21, 5:46 PM CST | Severe Thunderstorm Warning | SHV | Bossier, Caddo | 44 min |
| Jan 21, 5:34 PM CST | Severe Thunderstorm Warning | SHV | Little River | 56 min |
Nearby
Tornado Warnings in Louisiana, 2017Tornado Warnings in Arkansas, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.